If you have a prolonged QT interval (the time of contraction and then relaxation of bottom chambers of your heart), then taking the popular antibiotic azithromycin can be dangerous. This drug, also known as Zithromax, Zmax or the Z-Pak, is often prescribed for respiratory, ear and skin infections.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
Warning from the FDA
The FDA issued a warning that this antibiotic can cause abnormal changes in the heart’s electrical activity that may prolong QT interval and trigger an associated arrhythmia called torsades de pointes. In rare cases it can stop the heart.
This announcement follows a review of the antibiotic’s effect on cardiac electrical activity and another study published in the New England Journal of Medicine in May 2012. The study showed that patients receiving a five-day course of azithromycin had a small, increased risk for sudden cardiac death compared to those who receive amoxicillin or no antibiotics.
New warning, but old concern
Normal QT interval
Now, the drug will wear a new FDA label warning of the risk for QT interval prolongation and torsades de pointes.
Cleveland Clinic electrophysiologist Patrick Tchou, MD, says this isn’t a new concern. Azithromycin has long been known as risky for patients who struggle with a prolonged QT interval. “Patients who have a known prolonged QT interval due to genetic inheritance or other medications should avoid azithromycin,” says Dr. Tchou.
Who’s at risk
Prolonged QT interval
Who’s at risk for azithromycin-induced arrhythmia? Mainly, those with a prolonged QT interval, low blood levels of potassium or magnesium, an abnormally slow heart rate or anyone who takes drugs to treat arrhythmias.
The key take-away
The message for patients: “If a patient is taking a known QT prolonging drug or is known to have a genetically determined long QT interval on their EKG, they should check with their cardiologist if they have questions about taking a new medication,” Dr. Tchou says.